Alert archive / Nebraska / Special Weather Statements in 2022

Special Weather Statement, NWS Hastings, NE

July 5, 2022Webster County, Nebraska

NWS Hastings, NE issued this special weather statement at Jul 5, 2022, 10:10 PM CDT for Webster County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2022, 10:10 PM CDT (03:10 UTC)
Expired
Jul 5, 2022, 10:45 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Hail
0.88 in
Wind
50

County Webster County, NE

The radar

The Grand Island radar (KUEX), 14 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS83 KGID 060310
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1010 PM CDT Tue Jul 5 2022
 
NEZ085-060345-
Webster NE-
1010 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northern Webster
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Campbell, or 28 miles southwest of Hastings,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Bladen, Blue Hill and Cowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4010 9866 4019 9873 4030 9873 4033 9870
      4035 9865 4035 9842 4025 9827 4014 9827
TIME...MOT...LOC 0310Z 242DEG 11KT 4022 9864 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Wesely

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:10 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 5, 7:10 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
710 PM CDT Tue Jul 5 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 430 PM CDT Tue Jul 5 2022

Primary forecast challenges periodic chances for showers and
thunderstorms and their effects on temperatures.

Summary: An outflow boundary and cold front will move through the
area this evening, bringing with it the potential for
thunderstorms and some cooler air. Additional thunderstorms may
try to organize off to our west then roll east through the area
late evening and overnight. The boundary looks to stall out
somewhere near the NE/KS state line on Wed, which could lead to
wide range in temperatures along with messy rain chcs. Pattern
continues to be messy through Thu/Fri as multiple low amplitude
upper disturbances rotate around the periphery the upper ridge
within zonal upper flow. Upper ridging should build across the
region late this week and into the weekend, resulting in another
round of hot and humid conditions.

Forecast Details:
Generally low confidence forecast for the next couple of days due
to weak upper forcing, warm mid level temps, and poor model
consistency and continuity. Think MOST areas will get in some
convection and beneficial rain over the next 48-72 hrs, though
details on timing and strength of convection, as usual during the
summer months, is fairly low.

Starting off this evening/tonight...latest radar and sfc
observation data shows a well defined outflow boundary emanating
from intense convection across SD moving S through the Sandhills
and northern Neb, leading to gusty N/NE winds and at least some
convection, particularly E of Hwy 281. Additional convection has
fired over the High Plains, from Neb. Panhandle into E CO/W KS, in
an area of intense sfc heating and very steep lapse rates. BOTH of
these areas could lead to tstm chcs in the local area later on
this eve, but there are caveats to both. The western portions of
the outflow boundary have really struggled to maintain vigorous
updrafts, despite temps in the mid 90s and Tds in the 60s ahead of
it...likely due to shallow nature of cold pool, rapidly weakening
shear with southern extent, and probably some MLCIN given 18Z LBF
ROAB sampling H7 temps over 14C. The more probable scenario is for
most, if not all, of ongoing convection to stay NE of the area
across Siouxland into central IA. Further W, this activity has
been able to sustain some robust updrafts, but deep layer shear
(as sampled by aforementioned 18Z LBF sounding and latest SPC
mesoA) is quite weak at only 20-25 kts, and primary forcing
appears to be intense sfc heating amidst relatively moist Erly
upslope flow. This leads me to question how well this activity
will be able to sustain and move off the higher terrain in current
form anytime soon. A more plausible scenario is that intensifying
low level jet (seasonably strong at 35-45kt per 18Z RAP) could
help provide organization to storms evolving/moving in from W
overnight, and new convection that develops atop outflow boundary
and shallow cold pool. Exactly where or when this occurs is low
confidence, but most model guidance generally supports high probs
in Neb. zones vs Kan. zones, and mainly in the 02Z to 06Z time
frame. With this being past peak heating, and in environment of
fairly weak deep layer shear, tend to think most activity will be
sub-severe with perhaps some brief, pulsing cores and isolated
downburst winds. Another concern, albeit still fairly limited,
will be for isolated heavy rain. Most areas remain fairly dry
relative to the past 30-60 days, but PWATs pooling to 1.5-1.75"
and tendency for at least some trailing parallel to outflow bndry
could lead to iso pockets of heavy rain and perhaps some minor
flooding. Given uncertainty in convective evolution and coverage,
left out of HWO attm.

Aforementioned boundary looks to stall out somewhere near the
KS/NE state line on Wed. This could lead to significant range in
temps from low to mid 80s along I-80 corridor where clds linger,
to low 100s in our KS zones where they will get off to a warm
start in the morning. Didn't make any changes to heat advisory
across KS zones on Wed, and given latest model trends, seems
unlikely it will need expansion. As for tstm chcs, mid to upper
forcing remains benign, but we'll have to keep a close eye on the
bndry itself for late aftn/eve convection as instability/moisture
will tend to pool along/just N amidst back low level flow and
enhanced 0-3km helicity. Deep layer shear looks to remain weak,
however, and its not certain if synoptic/mesoscale forcing will be
enough to overcome MLCIN. Again, a somewhat more likely scenario
is for elevated convection to develop late eve into overnight with
intensifying low level jet atop stalled front. Will once again
have to monitor for heavy rain, esp. if areas see good amounts
tonight, but details on timing and intensity will be highly
dependent on mesoscale features.

Thu and Fri should be the coolest days of this forecast, though
still not far from normal, due to periodic clds/shwrs/storms and
N/NE low level flow. The forecast generally dries out and warms
up as we head into the weekend as upper heights build across S
Rockies/Plains and gradually nose into the Central Plains,
particularly towards Sunday. Widespread highs in the 90s appear
fairly probable, with S/SW zones perhaps making another run into
the low triple digits. Hopefully, areas get some moisture over the
next few days as rain chances become much lower and sporadic
beyond Thu.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 642 PM CDT Tue Jul 5 2022

The cold front has just passed through KGRI and KEAR between 6 and
7 PM. The winds have turned around out of north and will gradually
become more easterly with time. We expect to see at least
scattered thunderstorm development north of the front later this
evening into the overnight period. Will keep most of Wednesday dry
for now, but there is at least some chance for additional
thunderstorm development, primarily late day. Lower clouds will be
possible a few hours either side of dawn and can not rule out MVFR
or IFR ceilings, but will keep the forecast as VFR for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Heat Advisory until 9 PM CDT Wednesday for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...Wesely
Hazardous weather outlook, Jul 5, 7:58 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
758 PM CDT Tue Jul 5 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
758 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this evening and last off
and on through the overnight. Some of these storms may be severe
with hail to the size of quarters and wind gusts up to 70 MPH. The
entire area has at least some threat for severe weather, but the
highest threat is for areas near and north of Highway 6 over south
central Nebraska. The main timeframe for severe weather will be
through midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Portions of north-central Kansas may see heat indices reach
105 degrees again on Wednesday.

Periodic thunderstorm chances continue Wednesday into Thursday,
and again Sunday into Monday. Some of this activity Wednesday and
Thursday could be strong to severe, but details regarding timing
and placement remain uncertain.

Hot and humid conditions return for the weekend, and heat index
values may again exceed 100 degrees Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along severe wind and hail reports
to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jul 5, 9:16 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
916 PM CDT Tue Jul 5 2022

NEZ060-061-072>075-084-085-060245-
Franklin NE-Buffalo NE-Adams NE-Webster NE-Phelps NE-Kearney NE-
Dawson NE-Gosper NE-
916 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of northeastern
Franklin, northwestern Webster, northern Phelps, southwestern Adams,
Kearney, southwestern Buffalo, northeastern Gosper and southeastern
Dawson Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bertrand to near Funk to near Campbell.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Axtell and Campbell around 930 PM CDT.

Other locations in the path of these storms include Overton, Minden,
Elm Creek and Bladen.

This includes Interstate 80 between mile markers 235 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 9977 4077 9924 4066 9893 4034 9848
      4009 9870 4046 9929 4061 9991
TIME...MOT...LOC 0215Z 238DEG 17KT 4059 9960 4050 9922 4022 9877

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wesely
Local storm report, Jul 5, 9:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             HUNTLEY                 40.21N 99.29W
07/05/2022  M1.75 INCH       HARLAN             NE   PUBLIC

            GOLF BALL SIZE AT THE LARGEST IN HUNTLEY.
            POWER IS OUT. LOTS OF TREE LIMBS DOWN.
            PROBABLY 60 TO 70 MPH WINDS UP. LASTED ABOUT
            15 MINUTES. FB REPORT.

&&
Local storm report, Jul 5, 9:22 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
922 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     HUNTLEY                 40.21N 99.29W
07/05/2022  E70 MPH          HARLAN             NE   PUBLIC

            POWER IS OUT. LOTS OF TREE LIMBS DOWN.
            PROBABLY 60 TO 70 MPH WINDS UP. LASTED ABOUT
            15 MINUTES. FB REPORT.

&&
Local storm report, Jul 5, 9:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
924 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     HOLDREGE                40.44N 99.38W
07/05/2022                   PHELPS             NE   PUBLIC

            LARGE TREE LIMB DOWN.(8-10 INCHES) FB
            REPORT.

&&
Special weather statement, Jul 5, 9:51 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
951 PM CDT Tue Jul 5 2022

NEZ074-075-084-085-060315-
Franklin NE-Adams NE-Webster NE-Kearney NE-
951 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of northeastern
Franklin, Webster, southwestern Adams and southeastern Kearney
Counties through 1015 PM CDT...

At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Upland to Campbell to near Cowles.
Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cowles around 1000 PM CDT.

Other locations in the path of these storms include Blue Hill, Bladen
and Rosemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 9863 4019 9887 4030 9907 4049 9881
      4037 9844 4024 9828 4009 9827
TIME...MOT...LOC 0251Z 248DEG 14KT 4040 9891 4031 9873 4023 9850

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Jul 5, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1010 PM CDT Tue Jul 5 2022

NEZ085-060345-
Webster NE-
1010 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northern Webster
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Campbell, or 28 miles southwest of Hastings,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bladen, Blue Hill and Cowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 9866 4019 9873 4030 9873 4033 9870
      4035 9865 4035 9842 4025 9827 4014 9827
TIME...MOT...LOC 0310Z 242DEG 11KT 4022 9864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:02 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan43 min
Jul 5, 8:12 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps33 min
Jul 5, 8:41 PM CDTSpecial Weather StatementGIDFranklin, Kearney, Phelps34 min
Jul 5, 9:16 PM CDTSpecial Weather StatementGIDKearney, Phelps29 min
Jul 5, 9:51 PM CDTSpecial Weather StatementGIDWebster24 min
Jul 5, 10:30 PM CDTSpecial Weather StatementGIDWebster30 min
Jul 5, 11:22 PM CDTAreal Flood AdvisoryGIDFranklin, Webster4 hr
Jul 5, 11:30 PM CDTSpecial Weather StatementGIDWebster30 min
Jul 5, 11:54 PM CDTSpecial Weather StatementGIDNuckolls51 min
Jul 6, 2:12 AM CDTAreal Flood AdvisoryGIDValley2 hr
Jul 6, 3:17 AM CDTAreal Flood WarningGIDFranklin, Webster6 hr
Jul 6, 4:50 AM CDTAreal Flood AdvisoryGIDNuckolls4 hr

Nearby

Special Weather Statements in Nebraska, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.